Alert archive / West Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 61, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 5, 2002, 12:53 AM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2002, 12:53 AM EDT (04:53 UTC)
- Expired
- Jul 5, 2002, 3:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 4.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2766 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 050453 FFWPBZ WVC077-050745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1252 AM EDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 345 AM EDT * AT 1252 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED BETWEEN 2 AND 2.5 INCHES OF RAIN OVER LAUREL RUN AND HAZEL RUN IN PRESTON COUNTY. THIS IS ABOUT 1 INCH ABOVE THE AMOUNT OF RAIN NEEDED TO START FLOODING. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:55 PM EDT, 58 minutes earlier.
Area forecast discussion, Jul 4, 11:55 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1155 PM EDT THU JUL 4 2002 UPDATED ZONE FORECASTS TO MENTION LINGERING THUNDERSTORMS INTO EARLY FRIDAY...PER RECENT RADAR DATA STILL SHOWING ISOLATED THUNDERSTORMS MOVING SLOWLY SOUTHWARD THROUGH NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 4, 8:18 PM EDT, 4 hours 35 minutes before
PAZ029-WVZ001-002-050115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 818 PM EDT THU JUL 4 2002 ...STRONG THUNDERSTORMS APPROACHING... A CLUSTER OF THUNDERSTORMS WILL DUMP VERY HEAVY RAINFALL BETWEEN TORONTO...WEIRTON...AND BURGETTSTOWN THROUGH 9 PM. RESIDENTS CAN EXPECT STRONG WIND GUSTS UP TO 45 MPH....SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WITH THESE STORMS AS THEY MOVE SOUTHEAST. RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE UPDATES OR WARNINGS.
Local storm report, Jul 4, 11:25 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1125 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM LAUGHLINTOWN PA 1.00 INCH HAIL
07/04/02 WESTMORELAND
1045 PM DUNBAR PA WIND DAMAGE
07/04/02 FAYETTE LARGE TREES BLOWN DOWNLocal storm report, Jul 4, 11:55 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1155 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 PM MORGANTOWN WV .75 INCH HAIL
07/04/02 MONONGALIA REPORTED BY EMERGENCY
MANAGEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:46 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia | 29 min |
Nearby
Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.